looking for help
 
 

       The Horse Forum > Keeping and Caring for Horses > Horse Health

looking for help

This is a discussion on looking for help within the Horse Health forums, part of the Keeping and Caring for Horses category

     
    LinkBack Thread Tools
        10-22-2009, 10:23 PM
      #1
    Foal
    looking for help

    I just lost my throughbred mare to anaphylactic shock due to an penacillin injection I have been treating her for a cut leg I had given her shot in the past and after this incident started her on penacillan like the vet said had given it to her twice already 20cc every other day started on sun which was the first day of it then again on tues every thing ok up to this point and today which is thurs gave her the 20cc draw back on the syringe no blood so I injected her within 1-2 min she started acting crazy in the stall and within 2 min she was on the ground called the vet said give her 10cc of dexamethazone and 2-3min went by and by the time I got back she was gone the vet said thise is very rare is there anybody out there have gone thru the same thing that could help me understand, I have had her since she was 8mths old she was 8yrs now its not like she has never had peni before she was extremly acident prone I just can't figure it out she was my baby and I just can't believe it happen DID I DO ANYTHING WRONG or was it just some frek thing please help me understand
         
    Sponsored Links
    Advertisement
     
        10-22-2009, 10:32 PM
      #2
    Foal
    I am very Sorry to hear about your horse.....
    Your situation sounds very odd. Reasons for this may have something to do with 1) Did you use a new syringe and needle? 2) was the penn. Refrigerated right away or did it sit out? Reason for me asking is that if you didn't use a new needle and syringe the bacteria left in the needle or syringe could have cause an allergic reaction, and if the penn. Sat out it could of had a chemical change due to heat.
         
        10-22-2009, 10:57 PM
      #3
    Foal
    needing help

    No it was new needle and new syringe and the pen has been in the fridge draw it up on the way out to the barn
         
        10-22-2009, 11:21 PM
      #4
    Foal
    If pen is accidently injected into the vein it will have the exact reaction you are describing, Im guessing that is what happened. The horse will freak out and then die almost instantly. Im so sorry for your loss.
         
        10-23-2009, 08:19 AM
      #5
    Started
    I am so sorry for your loss. I do not believe you did anything wrong. In all likelihood even if you had the dex in a syringe ready for such an emergency you may not have been able to do so as your horse was thrashing. {{{{HUGS}}}}
         
        10-23-2009, 09:40 PM
      #6
    Foal
    i

    I drew back on the syringe and there was no blood in the syringe I asked the vet I work for and he said I would of never known if I got it in a vessel or anything so all these years I have had horses everybody has asways said if no blood your ok was this wrong I am still in shock about it I just don't know what to think ,but I know one thing I will not inject pen ever again I just lost my appy two days before this happen to cancer and its just alot to handle in 2 days
         
        10-23-2009, 09:57 PM
      #7
    Yearling
    Oh, I am so so sorry for your loss. What a horrible thing.
    If you were in the correct place on the neck, drew back and there was no blood, I'm pretty sure there is no way you could have known. Did your vet say it was anaphalactic shock? It seems odd that it would be that if she's had pen before...
    I've seen this once before, but the person who gave the shot did not draw back so was unsure if they were in a vessel. The horse made it, but barely. We got dex into him within a minute of the start of the thrashing.
    Again, I'm so sorry for your loss. It must be so hard. Hugs to you!
         
        10-24-2009, 10:37 AM
      #8
    Foal
    Yeah said all signs point to it he said it was just a freak thing she was gone within 5-6 min I couldn't get to the dex fast enough it just happen so fast I have never witness something so bad in all my years I have had horses and I have seen some pretty bad stuff but she is now in horse heaven with my appy
         
        10-25-2009, 12:44 AM
      #9
    Yearling
    I am so sorry for your loss, especially in such a traumatizing manner. Please know you did nothing wrong and this is not your fault. Penicillin is one drug that is known for causing reactions like this. They are very few and far between and extremely rare so neither you nor the vet are a fault. It is simply one of those things that happens. Sometimes previous exposure to penicillin sensitizes them (there is NO way for you to know at the time) and a subsequent reaction is extreme and often fatal. What happens is that the drug combines with a protein in your body and the body's own defenses attack the combo. Likely even if you had been able to take immediate action (ie were at the vet's and he could have given dex or epi) she still would not have been able to be helped. I'm sorry this happened to you but again it is extremely rare and definitely not a reason to avoid penicillin in the future.
         

    Thread Tools



    All times are GMT -4. The time now is 03:02 AM.


    Powered by vBulletin® Version 3.8.5
    Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
    Search Engine Friendly URLs by vBSEO 3.6.0